Research Article | Open Access
Variational Approaches for the Existence of Multiple Periodic Solutions of Differential Delay Equations
The existence of multiple periodic solutions of the following differential delay equation is established by applying variational approaches directly, where , and is a given constant. This means that we do not need to use Kaplan and Yorke's reduction technique to reduce the existence problem of the above equation to an existence problem for a related coupled system. Such a reduction method introduced first by Kaplan and Yorke in (1974) is often employed in previous papers to study the existence of periodic solutions for the above equation and its similar ones by variational approaches.
We are concerned in this paper with the search for -periodic solutions () of a class of differential delay equations with the following form
arises in the study of phase-locked loops which are widely used in communication systems . Furthermore, many equations occurring in other fields of applications can be changed to the form of (1.1) by changing variables. For example, letting , then the equation
can be changed to the form of (1.1). Equation (1.3) was first proposed by Cunningham  as a nonlinear population growth model. Later Wright in  mentioned it as arising in the application of probability methods to the theory of asymptotic prime number density. For applications of (1.3) and its similar ones on ecology, one may see .
Because of extensive applications, (1.1) and (1.3) have been studied by many authors through various methods [1–3, 5–23]. In 1962, Jones in his paper of  considered (1.3) and obtained the existence of periodic solutions of (1.3) by applying fixed point theory. Nussbaum  also used fixed point theory  for the truncated cones of Krasnosel’skii to give an existence result on periodic solutions.
Besides various fixed point theorems, the global Hopf bifurcation theorem for differential delay equations introduced by Chow and Mallet-Paret , qualitative theory of ordinary differential equations, some well-known results on the existence of closed orbits for Hamiltonian vector fields, coincidence degree theory introduced by Mawhin [26, 27], and the Poincaré-Bendixson theorem are proved to be very useful tools in searching for periodic solutions of differential delay (1.1) and (1.3).
A different approach for establishing the existence of periodic solutions for the differential delay (1.1) was introduced by Kaplan and Yorke in their paper in . Employing the method, they could reduce the search for periodic solutions of (1.1) to the problem of seeking periodic solutions for a related system of ordinary differential equations, which is called the coupled system to (1.1). Following the reduction idea of Kaplan and Yorke, Li and He [17, 18] were able to translate (1.1) with more than one delay to a coupled Hamiltonian system. Then they used variational approaches to study the coupled Hamiltonian system and obtained some existence results of multiple periodic solutions of the equations. This proves that variational approaches [28, 29] also are very powerful tools to study periodic solutions of (1.1), (1.3), and their similar ones.
Recently, Guo and Yu  do not use Kaplan and Yorke’s reduction technique and apply variational methods directly to study the existence of multiple periodic solutions of (1.1) with and being vectors in . That is to say they do not reduce the existence problem of (1.1) to an existence problem of a related coupled Hamiltonian system. By applying the pseudo-index introduced by Benci in , they obtained a sufficient condition on the existence and multiplicity of periodic solutions for (1.1). To the author’s knowledge, this is the first time in which the existence of periodic solutions of (1.1) is studied by variational methods directly.
Let us say some words about the two methods. The advantage of direct variational method is that the function could be a vector in while is only being a scalar in Kaplan and Yorke’s reduction method. But Kaplan and Yorke’s reduction method can deal with (1.1) with more than two delays while direct variational method used by Guo and Yu only admits one delay in (1.1).
Motivated by the work of Guo and Yu, in this paper we will also use variational approaches directly to study the existence of periodic solutions of (1.1). But our arguments are quite different from theirs. Throughout this paper, we make the following assumptions.(), and for any , , that is, is odd.() satisfies
In order to state our main result, we need the following definition.
Definition 1.1. For each , define where the two functions and are given by
It is easy to see that and are well defined. Let , , , and . Then our main result states as follows.
Theorem 1.2. Suppose that satisfies and . Then the following conclusions are true.If , then (1.1) possesses at least nontrivial geometrically different -periodic solutions.If , is bounded, and converges to as , then the conclusion of also holds.
2. Variational Functional on Hilbert Space
In this section, we will construct a variational functional of (1.1) defined on a suitable Hilbert space such that finding -periodic solutions of (1.1) is equivalent to seeking critical points of the functional.
We work in the Hilbert space which consists of those functions having weak derivative . The simplest way to introduce this space seems as follows. Each function has the following Fourier expansion:
where . is the set of those functions satisfying
With this norm , is a Hilbert space with the following inner product:
For each , we define a functional by
By Riesz representation theorem, identifies its dual space . Then we define an operator by extending the bilinear form
In fact, define a map by . Then is linear in and , respectively, and there exists a positive number such that
Thus is a bilinear form from . So is a bounded linear operator on and .
For any , define a mapping as
Then the functional can be rewritten as
According to a standard argument in , one has, for any ,
Moreover is a compact operator defined by
Our aim is to reduce the existence of periodic solutions of (1.1) to the existence of critical points of . For this we introduce a shift operator defined by
It is easy to compute that is bounded and linear. Moreover is isometric, that is, and , where denotes the identity mapping on .
By a direct computation, solutions of the Euler equation of in are exactly solutions of (1.1).
Lemma 2.1. As a closed subspace of , has the following property:
Proof. It is easy to see that is a closed subspace of . For any , implies that . Then one has that is, Thus, for any , Hence we get the conclusion.
If we restrict on , a direct check shows that over is self-adjoint. For any , let . Let . Then
According to the definition of the inner product in , we have
Let denote the restriction of on . Then we have the following lemma.
Lemma 2.2. Critical points of over are critical points of on .
Proof. Note that any is periodic and is odd. It is enough for us to prove that for any and being a critical point of in .
For any , we have
This yields , that is, .
Suppose that is a critical point of in . We only need to show that for any . Writing with and noting that , one has
The proof is complete.
Remark 2.3. By Lemma 2.2, we only need to consider . Therefore in the following will be assumed on .
For any , we define an operator by
It is not difficult to see that is a bounded self-adjoint linear mapping on . Furthermore, for any , let . Let . Then
Similar to (2.19), we have
Let be the orthogonal projection from to , then one has
Denote by , and the positive definite, the negative definite, and the null subspace of the self-adjoint operator , respectively. Then we have the following lemma.
Lemma 2.4. For , let . Then the following conclusions hold: Moreover for large enough,
Proof. For , consider the following eigenvalue problem:
From (2.19) and (2.25), one has
The above two equalities show that is positive definite, negative definite, and null on if and only if is positive, negative, and zero, respectively.
By Definition 1.1 and for large enough,
The last equality of Lemma 2.4 is obvious. The proof is complete.
3. Proof of the Main Result
In this section, we will use [31, Theorem ] to prove our main result. To state the theorem, we need the following notation and definition. For and , define an action on by
A direct computation shows that
Definition 3.1. satisfies condition on if every sequence with and possesses a convergent subsequence.
Write and . Then [31, Theorem ] applied to on can be stated as follows.
Lemma 3.2. Suppose that there exist two closed -invariant linear subspace of , and, and a positive number such that(1) is closed and of finite codimension in ,(2) with or ,(3) there exists such that
(4) there exists such that
(5) satisfies condition for .
Then possesses at least geometrically distinct critical orbits in .
Lemma 3.3. Assume that , , and the assumptions of (i) or (ii) of Theorem 1.2 hold. Then satisfies condition on .
Proof. We first show that is bounded. Assume that is not bounded. By passing to a subsequence, if necessary, we may assume that as .
Case (i). Suppose that . Then by Definition 1.1, , which yields . Thus has bounded inverse, that is, such that
For any , define
Then can be written as By condition , we have This means that for any there exists such that
Note that . We have
Then by the above estimates, This contradicts as . Hence is bounded.
Now we show that has a convergent subsequence. Notice that is of finite rank and is compact. Therefore we may suppose that
Since has continuous inverse , it follows from that Thus has a convergent subsequence.
Case (ii). Assume that is not bounded. Since is bounded, there exists a constant such that
Observe that and as , Since and converges to as , Let , then (3.17) implies . This is a contradiction. Therefore is bounded. With the same discussion as that of Case (i), we can prove that has a convergent subsequence. The proof is complete.
Now we are ready to prove our main result.
Proof of Theorem 1.2. Since is periodic and is independent of , is -invariant and is -equivariant according to the action on .
Case (i). Assume first . Take two subspaces and as
Since inner product is continuous and , the assumption (1) of Lemma 3.2 holds. Let . We can check easily that . By Lemma 3.3, satisfies condition. Thus the assumptions (2) and (5) of Lemma 3.2 hold.
By the proof of Lemma 3.3, . For , there is a suitable constant such that
Then by (3.8), for any , where is defined in (3.6). Hence there exists such that the assumption (3) of Lemma 3.2 holds.
By , we have
where is defined in (3.6). For any , we can choose a suitable constant such that Then for any , Choose such that and take . Then the assumption (4) of Lemma 3.2 holds.
Therefore by Lemma 3.2, possesses at least
geometrically different critical orbits in .
From Lemma 2.4 and Definition 1.1, we can show that for large enough
Secondly, if , then we replace by and set
With a similar argument to the case , we can show that satisfies the assumptions (1)–(5) of Lemma 3.2. Then has at least geometrically different critical orbits in . By Lemma 2.4, Definition 1.1, and for large enough,
Case (ii). Assume that . We take the same subspaces and as in Case (i). By a similar discussion, we can prove that the assumptions of (1), (2), and (4) of Lemma 3.2 hold. By Lemma 3.3, satisfies condition on .
By condition (ii) of Theorem 1.2, is bounded, that is, such that
Moreover as with .
Write , where . We have
Thus the assumption (3) of Lemma 3.2 holds. Then by Lemma 3.2 and the proof of Case (i), possesses at least geometrically different critical orbits in . The subsequent proof is similar to that of Case (i). We omit the details. The proof is complete.
- T. Furumochi, “Existence of periodic solutions of one-dimensional differential-delay equations,” The Tôhoku Mathematical Journal. Second Series, vol. 30, no. 1, pp. 13–35, 1978.
- W. J. Cunningham, “A nonlinear differential-difference equation of growth,” The Proceedings of the National Academy of Sciences, vol. 40, no. 4, pp. 708–713, 1954.
- E. M. Wright, “A non-linear difference-differential equation,” Journal für die Reine und Angewandte Mathematik, vol. 194, no. 1, pp. 66–87, 1955.
- R. May, Stablity and Complexity in Model Ecosystems, vol. 9, Princeton University Press, Princeton, NJ, USA, 1973.
- S. N. Chow and H. O. Walther, “Characteristic multipliers and stability of symmetric periodic solutions of ,” Transactions of the American Mathematical Society, vol. 307, no. 1, pp. 127–142, 1988.
- A. V. M. Herz, “Solutions of approach the Kaplan-Yorke orbits for odd sigmoid ,” Journal of Differential Equations, vol. 118, no. 1, pp. 36–53, 1995.
- J. L. Kaplan and J. A. Yorke, “Ordinary differential equations which yield periodic solutions of differential delay equations,” Journal of Mathematical Analysis and Applications, vol. 48, no. 2, pp. 317–324, 1974.
- J. L. Kaplan and J. A. Yorke, “On the stability of a periodic solution of a differential delay equation,” SIAM Journal on Mathematical Analysis, vol. 6, no. 2, pp. 268–282, 1975.
- J. A. Yorke, “Asymptotic stability for one dimensional differential-delay equations,” Journal of Differential Equations, vol. 7, no. 1, pp. 189–202, 1970.
- S. Chapin, “Periodic solutions of differential-delay equations with more than one delay,” The Rocky Mountain Journal of Mathematics, vol. 17, no. 3, pp. 555–572, 1987.
- H. O. Walther, “Homoclinic solution and chaos in ,” Nonlinear Analysis: Theory, Methods & Applications, vol. 5, no. 7, pp. 775–788, 1981.
- H. O. Walther, “Density of slowly oscillating solutions of ,” Journal of Mathematical Analysis and Applications, vol. 79, no. 1, pp. 127–140, 1981.
- G. S. Jones, “The existence of periodic solutions of ,” Journal of Mathematical Analysis and Applications, vol. 5, no. 3, pp. 435–450, 1962.
- R. D. Nussbaum, “Periodic solutions of special differential equations: an example in nonlinear functional analysis,” Proceedings of the Royal Society of Edinburgh. Section A, vol. 81, no. 1-2, pp. 131–151, 1978.
- R. D. Nussbaum, “A Hopf global bifurcation theorem for retarded functional differential equations,” Transactions of the American Mathematical Society, vol. 238, no. 1, pp. 139–164, 1978.
- R. D. Nussbaum, “Uniqueness and nonuniqueness for periodic solutions of ,” Journal of Differential Equations, vol. 34, no. 1, pp. 25–54, 1979.
- J. Li, X.-Z. He, and Z. Liu, “Hamiltonian symmetric groups and multiple periodic solutions of differential delay equations,” Nonlinear Analysis: Theory, Methods & Applications, vol. 35, no. 4, pp. 457–474, 1999.
- J. Li and X.-Z. He, “Multiple periodic solutions of differential delay equations created by asymptotically linear Hamiltonian systems,” Nonlinear Analysis: Theory, Methods & Applications, vol. 31, no. 1-2, pp. 45–54, 1998.
- Z. Guo and J. Yu, “Multiplicity results for periodic solutions to delay differential equations via critical point theory,” Journal of Differential Equations, vol. 218, no. 1, pp. 15–35, 2005.
- J. Llibre and A.-A. Tarţa, “Periodic solutions of delay equations with three delays via bi-Hamiltonian systems,” Nonlinear Analysis: Theory, Methods & Applications, vol. 64, no. 11, pp. 2433–2441, 2006.
- S. Jekel and C. Johnston, “A Hamiltonian with periodic orbits having several delays,” Journal of Differential Equations, vol. 222, no. 2, pp. 425–438, 2006.
- M. A. Han, “Bifurcations of periodic solutions of delay differential equations,” Journal of Differential Equations, vol. 189, no. 2, pp. 396–411, 2003.
- P. Dormayer, “The stability of special symmetric solutions of with small amplitudes,” Nonlinear Analysis: Theory, Methods & Applications, vol. 14, no. 8, pp. 701–715, 1990.
- F. E. Browder, “A further generalization of the Schauder fixed point theorem,” Duke Mathematical Journal, vol. 32, pp. 575–578, 1965.
- S. N. Chow and J. Mallet-Paret, “The Fuller index and global Hopf bifurcation,” Journal of Differential Equations, vol. 29, no. 1, pp. 66–85, 1978.
- J. Mawhin, “Periodic solutions of nonlinear functional differential equations,” Journal of Differential Equations, vol. 10, no. 2, pp. 240–261, 1971.
- J. Mawhin, “Equivalence theorems for nonlinear operator equations and coincidence degree theory for some mappings in locally convex topological vector spaces,” Journal of Differential Equations, vol. 12, no. 3, pp. 610–636, 1972.
- P. H. Rabinowitz, Minimax Methods in Critical Point Theory with Applications to Differential Equations, vol. 65 of CBMS Regional Conference Series in Mathematics, American Mathematical Society, Washington, DC, USA, 1986.
- J. Mawhin and M. Willem, Critical Point Theory and Hamiltonian Systems, vol. 74 of Applied Mathematical Sciences, Springer, New York, NY, USA, 1989.
- V. Benci, “On critical point theory for indefinite functionals in the presence of symmetries,” Transactions of the American Mathematical Society, vol. 274, no. 2, pp. 533–572, 1982.
- L. O. Fannio, “Multiple periodic solutions of Hamiltonian systems with strong resonance at infinity,” Discrete and Continuous Dynamical Systems, vol. 3, no. 2, pp. 251–264, 1997.
Copyright © 2010 Rong Cheng and Jianhua Hu. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.